Will Vitamin A make my skin peel?
Will Vitamin A make my skin peel?
When it comes to anti-ageing skincare, vitamin A is the absolute gold standard in keeping your skin looking younger for longer. Helping to ramp up collagen production, speeding up cell turnover and tackling hyperpigmentation; there is very little that vitamin A can’t do. But vitamin A has one small drawback: when applied at percentages high enough to visibly improve skin, it can cause mild irritation to the skin when you first start out. In fact, while your skin gets used to vitamin A, it can even cause flaking or peeling. The side effects are temporary, but they do require some perseverance.
The good news is that, with advanced formulations and a clever routine, you can skip the downsides. Medik8 vitamin A products are designed to give maximum, visible results but without peeling and irritation. We include Time Release technology in all our vitamin A serums to slow down how quickly the vitamin A enters the skin to minimise irritation levels. Our next-generation retinaldehyde serum, Crystal Retinal, contains a special crystal encapsulation system which breaks down when it hits the skin, slowly releasing the powerful form of vitamin A into the complexion. This means maximal results, minimal irritation.
We also always recommend to ease vitamin A into your skincare routine slowly. Use a low-strength vitamin A twice a week for two weeks, then every other night for two weeks, and then nightly from then on. This helps to minimise peeling/flaking and allow your skin time to get used to the higher than normal levels of vitamin A. Once you have adjusted to a strength of vitamin A and are no longer experiencing peeling, flaking or irritation, you can consider moving up in vitamin A strength.
Everyone’s skin is different, and everyone reacts differently to vitamin A. Some skins will flake or peel a lot, some a little bit, and some not at all. As the #ExpertsInVitaminA we’re here to give you the lowdown on some of the questions we are frequently asked about vitamin A and peeling...
Why would vitamin A make my skin flake/peel?
Vitamin A works by speeding up how quickly your skin cells renew themselves. When you first start using vitamin A, or you are using a higher than normal concentration, this can cause your skin cells to renew themselves too quickly for your skin to catch up. This can lead to an impaired skin barrier, which can cause visible peeling of the skin and irritation. Eventually your skin will adapt to the new cell renewal rate, and the peeling will subside. Your skin is just in its adjustment period and over time, vitamin A actually strengthens and thickens the epidermis. This adjustment period is often referred to as retinization.
Usually the adjustment period only lasts around a month. After this, your skin has adjusted to the higher than normal levels of vitamin A, and you shouldn’t experience any more peeling or irritation.
If I don’t peel, does that mean my vitamin A isn’t working?
If you have not peeled or experienced any redness/tingling when using vitamin A it is not indicative of whether or not the product is working. Whether your skin peels or not is entirely dependent on your skin condition. Not everyone experiences the symptoms of retinization. Oilier skin types, younger skin types, those who use a lot of exfoliating products in their skincare routine already, and those who don’t have a deficiency in vitamin A may not see any peeling at all. But rest assured, your vitamin A is still working.
If I am peeling a lot, should I move down in strength?
If your skin is mildly flaking or peeling, it is just an indication that your skin is in its adjustment phase. Those with dry or more sensitive skin, or those with a deficiency in vitamin A, may experience more excessive flaking or peeling of the skin. Try to persevere for up to two months on the strength of the vitamin A you are using. If your skin is struggling to adjust, and you are experiencing excessive peeling, irritation or redness, we would recommend trying one of these methods to alleviate the peeling:
- Reduce how often you apply your vitamin A (eg switching to twice a week application rather than every other night).
- Reduce how much vitamin A serum you apply.
- Layer a ceramide-rich moisturiser like Advanced Night Restore over your vitamin A serum, this will help to restore your natural skin barrier. You can also add in Hydr8 B5 underneath your vitamin A serum to infuse your skin with extra hydration.
- Drop down a strength of vitamin A (eg if you are using Retinol 3TR (0.3% retinol), try using Night Ritual Vitamin A (0.2%) instead).
Please note; excessive stinging or redness which is prolonged when you apply your vitamin A serum may indicate a sensitivity to vitamin A, and you should stop using the product.
To peel or not to peel, that is the question. Tell us about your experiences with vitamin A peeling (or lack thereof) on our Instagram.